Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2018, 4:07 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 4:07 PM MDT (22:07 UTC)
- Expired
- Aug 22, 2018, 4:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bingham County, ID, Bonneville County, ID
The radar
The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:51 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
821
WUUS55 KPIH 222207
SVRPIH
IDC011-019-222245-
/O.NEW.KPIH.SV.W.0063.180822T2207Z-180822T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
407 PM MDT WED AUG 22 2018
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Central Bonneville County in southeastern Idaho...
Central Bingham County in southeastern Idaho...
* Until 445 PM MDT
* At 407 PM MDT, a severe thunderstorm was located near Moreland or
10 miles northwest of Blackfoot, moving east-northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goshen, Shelley, Firth, Rose, Moreland, Groveland, Basalt and
Wapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4322 11259 4331 11259 4345 11210 4322 11205
TIME...MOT...LOC 2207Z 252DEG 21KT 4326 11252
HAIL...1.00IN
WIND...60MPH
$$
JKEYES2 follow-up statements
573
WWUS55 KPIH 222220
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
420 PM MDT WED AUG 22 2018
IDC011-019-222245-
/O.CON.KPIH.SV.W.0063.000000T0000Z-180822T2245Z/
Bonneville ID-Bingham ID-
420 PM MDT WED AUG 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL BONNEVILLE AND CENTRAL BINGHAM COUNTIES...
At 418 PM MDT, a severe thunderstorm was located near Moreland or 7
miles northwest of Blackfoot, moving east-northeast at 25 mph.
Another potentially severe storm is located just southeast of Tabor.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goshen, Shelley, Firth, Rose, Moreland, Groveland, Basalt and
Wapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4322 11259 4331 11259 4345 11210 4322 11205
TIME...MOT...LOC 2218Z 252DEG 21KT 4328 11243
HAIL...1.00IN
WIND...60MPH
$$
JKEYES957
WWUS55 KPIH 222242
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
442 PM MDT WED AUG 22 2018
IDC011-019-222251-
/O.EXP.KPIH.SV.W.0063.000000T0000Z-180822T2245Z/
Bonneville ID-Bingham ID-
442 PM MDT WED AUG 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BONNEVILLE AND CENTRAL
BINGHAM COUNTIES WILL EXPIRE AT 445 PM MDT...
This warning has been replaced with a new warning for portions of
Bonneville and Bingham Counties.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Idaho.
LAT...LON 4322 11259 4331 11259 4345 11210 4322 11205
TIME...MOT...LOC 2241Z 252DEG 21KT 4332 11226
$$
JKEYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:20 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 22, 1:20 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 120 PM MDT Wed Aug 22 2018 .DISCUSSION...Main concern tonight will be the continuation of convection south and east of Interstate 15 and 84. A SEVERE THUNDERSTORM WATCH is in effect for our southeastern zones until 9 PM this evening. An upper low will slowly move from central Idaho into western Montana tonight while a shortwave pivots around into southeast Idaho. The area ahead of the shortwave will be a prime area for convective initiation. Models show that shortwave and upper low moving east after midnight. Fair weather is expected tomorrow with transient ridging pushing through Idaho. Friday may be breezy as the next upper trough makes its way into the area. GFS and NAM both keep things dry, while the ECMWF hints at some light precip Friday afternoon and evening. Both models continue to show an amplification of upper troughing over the PAC NW this weekend and into early next week. Have opted to continue with a GFS/EC ensemble blend for PoPs Sunday through Wednesday. Guidance is bringing in 70 degree highs to the Snake Plain for Monday and Tuesday next week. Hinsberger && .AVIATION...More showers and thunderstorms are likely through this evening. Right now, the most affected TAF sites should be KPIH, KIDA and KDIJ. We do have -SHRA or -TSRA on station at these airports. We have VCTS for KSUN and KBYI since the chance is lower for on station development. We could easily see winds around 40-50kts with storms, if not higher as well as some hail. Expect reduced ceilings and visibility due to heavier rainfall. We should be all clear after midnight and Thursday. Keyes && .FIRE WEATHER...We've already seen showers and thunderstorms today, with more expected into this evening. Wetting rain are possible especially with stronger storms. We've seen amounts already well over 0.20 inches in several instances this morning. Wind gusts over 40 mph are still likely with most storms, with gusts of 60 mph or higher across portions of Zones 410, 411 and 413. Hail may also be a factor for field crews to contend with off and on. The RED FLAG WARNINGS for 476 and 413 remain in effect, and hopefully we don't have to do last minute expansions or extensions based on how things play in the next few hours. We dry out overall tomorrow through Sunday morning. There will be some pockets of poor overnight recovery across portions of the central mountains and southern highlands, but nothing like we saw under the persistent ridge in recent weeks. The main concern will be gusty winds and low afternoon humidity. We are seeing a couple of lows skirt by to the north Friday and Saturday. There MIGHT be a storm or two along the Montana border Friday, but that is a VERY LOW chance. Otherwise, Friday is likely bringing gusts of 25-40mph winds over most of central and eastern Idaho. With RHs dropping down again, we will likely see critical or borderline critical over most of it not all fire zones in the afternoon and evening hours. There is some wiggle room in terms of speeds and humidity numbers, but even if winds come down some or RH ends up a bit higher there will be smaller pockets of critical conditions developing. Saturday will see strong gusts over the central mountains and Upper Snake Plain/Highlands (410/411/475/476) so those areas could see another round of critical fire conditions play out. Early next week still looks much, much cooler and showery. Highs for lower elevations look to only be in the mid 60s to mid 70s, with 40s and 50s in the mountains. Keyes && .AIR STAGNATION...Area wildfires continue to make for poor air quality, though Pocatello/Chubbuck has noted slight improvements over yesterday. The Burley and Shoshone areas, as well as Idaho Falls, Rexburg, and Island Park have noted diminishing air quality, and advisories have been put in place for those areas today. The advisory for the Pocatello/Chubbuck area has also been extended through tomorrow. Hinsberger && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ413-476. &&
In the hours before
Special weather statement, Aug 22, 2:17 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
217 PM MDT WED AUG 22 2018
IDZ052-067>069-222100-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Range ID-Lost River Valleys ID-
217 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
NORTHEASTERN BUTTE AND WESTERN CLARK COUNTIES UNTIL 300 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Northwest Inl or 27 miles east of Mackay, moving
northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lone Pine, Edie School and Small.
LAT...LON 4448 11265 4411 11218 4387 11315 4405 11328
4424 11301 4423 11282 4437 11281
TIME...MOT...LOC 2016Z 241DEG 32KT 4401 11307
HinsbergerSpecial weather statement, Aug 22, 2:38 PM MDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Pocatello ID 238 PM MDT WED AUG 22 2018 IDZ054>059-222130- Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID- Marsh and Arbon Highlands ID-Raft River Region ID- Southern Hills/Albion Mountains ID-Lower Snake River Plain ID- 238 PM MDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ONEIDA... SOUTHWESTERN POWER AND SOUTHEASTERN CASSIA COUNTIES UNTIL 330 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near Malta, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Malta, Rockland, Sublett Reservoir, Roy, Sweetzer Summit and Bridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Idaho. LAT...LON 4208 11342 4231 11354 4272 11287 4230 11241 TIME...MOT...LOC 2037Z 233DEG 30KT 4225 11334 Hinsberger
Special weather statement, Aug 22, 3:02 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Pocatello ID 302 PM MDT WED AUG 22 2018 IDZ052-067-068-222145- Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID- Lost River Valleys ID- 302 PM MDT WED AUG 22 2018 ...STRONG THUNDERSTORM NORTH OF HOWE MOVING NORTHEAST ACROSS NORTHWESTERN JEFFERSON...EAST CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Northwest Inl or 22 miles northeast of Arco, moving northeast at 35 mph. Nickel size hail, winds in excess of 40 mph, frequent lightning, and heavy rain will be possible with this storm. Locations impacted include... Monteview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4379 11304 4388 11314 4421 11266 4397 11244 TIME...MOT...LOC 2101Z 237DEG 29KT 4388 11300 KSMITH/HINSBERGER
Special weather statement, Aug 22, 3:29 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT WED AUG 22 2018
IDZ054>059-222215-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-Lower Snake River Plain ID-
329 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ONEIDA...CENTRAL
BANNOCK...SOUTHEASTERN POWER AND SOUTHEASTERN CASSIA COUNTIES UNTIL
415 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Rockland or 21 miles south of Neeley, moving northeast
at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Western Pocatello, Malta, Rockland, Elba, Fort Hall Bannock Peak,
Fort Hall Bannock Creek Lodge, Juniper, Pauline, Mink Creek Pass,
Sweetzer Summit, Daniels Reservoir, Holbrook, Arbon, Sublett
Reservoir, Malad Pass, Roy, Bridge and Hawkins Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Idaho.
LAT...LON 4225 11365 4290 11245 4227 11219 4200 11320
4199 11360
TIME...MOT...LOC 2128Z 244DEG 30KT 4242 11286
HinsbergerSpecial weather statement, Aug 22, 3:39 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Pocatello ID 339 PM MDT WED AUG 22 2018 IDZ052-053-066>068-222215- Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID- Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID- Lost River Valleys ID- 339 PM MDT WED AUG 22 2018 ...STRONG THUNDERSTORMS CROSSING THE NORTHERN INL HEADING TOWARD INTERSTATE 15... At 337 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles northwest of Monteview to Mud Lake. Movement was east at 45 mph. Nickel size hail, wind gusts up to 50 mph, frequent lightning, and heavy rain will be possible with these storms. Locations impacted include... Dubois, Terreton, Mud Lake, Hamer, Egin, Monteview, Plano, southern Saint Anthony Sand Dunes and Small. This includes Interstate 15 from just south of Hamer to just north of Dubois. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4435 11207 4389 11173 4379 11263 4410 11288 TIME...MOT...LOC 2137Z 257DEG 39KT 4408 11274 4384 11250 KSMITH/HINSBERGER
Special weather statement, Aug 22, 3:44 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pocatello ID 344 PM MDT WED AUG 22 2018 IDZ052>054-062-222230- Arco/Mud Lake Desert ID-Upper Snake River Plain ID- Blackfoot Mountains ID-Lower Snake River Plain ID- 344 PM MDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON... NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES UNTIL 430 PM MDT... At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near Taber or 11 miles northwest of Blackfoot, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Idaho Falls, Goshen, Ammon, Shelley, Iona, Firth, Moreland, Rose, Taber, Basalt and Osgood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Idaho. LAT...LON 4317 11263 4332 11278 4368 11211 4337 11170 TIME...MOT...LOC 2143Z 241DEG 30KT 4332 11251 Hinsberger
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:38 AM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bonneville, Butte, Caribou, Custer and 4 more | 17 hr |
| Aug 22, 6:16 AM MDT | Special Weather Statement | PIH | Bannock | 59 min |
| Aug 22, 6:34 AM MDT | Special Weather Statement | PIH | Power | 56 min |
| Aug 22, 6:38 AM MDT | Special Weather Statement | PIH | Bonneville, Teton | 52 min |
| Aug 22, 7:44 AM MDT | Special Weather Statement | PIH | Oneida | 61 min |
| Aug 22, 8:12 AM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bear Lake, Franklin, Oneida | 48 min |
| Aug 22, 8:59 AM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 46 min |
| Aug 22, 9:44 AM MDT | Special Weather Statement | PIH | Bear Lake | 31 min |
| Aug 22, 10:34 AM MDT | Special Weather Statement | PIH | Bear Lake | 41 min |
| Aug 22, 2:17 PM MDT | Special Weather Statement | PIH | Clark | 43 min |
| Aug 22, 2:38 PM MDT | Special Weather Statement | PIH | Power | 52 min |
| Aug 22, 3:02 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 22, 3:12 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Cassia, Oneida, Power | 48 min |
| Aug 22, 3:29 PM MDT | Special Weather Statement | PIH | Oneida | 46 min |
| Aug 22, 3:39 PM MDT | Special Weather Statement | PIH | Clark | 36 min |
| Aug 22, 3:44 PM MDT | Special Weather Statement | PIH | Bingham | 46 min |
| Aug 22, 3:46 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson | 44 min |
| Aug 22, 4:13 PM MDT | Special Weather Statement | PIH | Bannock | 62 min |
| Aug 22, 4:28 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 47 min |
| Aug 22, 4:41 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 15 min |
| Aug 22, 5:11 PM MDT | Special Weather Statement | PIH | Fremont | 49 min |
| Aug 22, 5:12 PM MDT | Special Weather Statement | PIH | Bear Lake, Caribou | 93 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.